Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Charleston, WV

May 20, 2017Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 20, 2017, 3:46 PM EDT for Lawrence County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 3:46 PM EDT (19:46 UTC)
Expired
May 20, 2017, 4:00 PM EDT
In force
14 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS51 KRLX 201946
SVRRLX
KYC127-202015-
/O.NEW.KRLX.SV.W.0045.170520T1946Z-170520T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
346 PM EDT SAT MAY 20 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in northeastern Kentucky...

* Until 415 PM EDT

* At 346 PM EDT, a severe thunderstorm was located over Charley, or 8
  miles southeast of Blaine, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Louisa, Yatesville Lake State Park, Ulysses, Charley, Gallup,
  Clifford and Glenhayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3816 8270 3809 8258 3796 8248 3795 8250
      3796 8253 3795 8258 3793 8258 3792 8260
      3790 8260 3788 8263 3789 8267 3791 8272
      3798 8286
TIME...MOT...LOC 1946Z 227DEG 7KT 3795 8273 

HAIL...1.25IN
WIND...60MPH
 
$$

17
1 follow-up statement
429 
WWUS51 KRLX 202000
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017

KYC127-202010-
/O.CAN.KRLX.SV.W.0045.000000T0000Z-170520T2015Z/
Lawrence KY-
400 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3816 8270 3809 8258 3796 8248 3795 8250
      3796 8253 3795 8258 3793 8258 3792 8260
      3790 8260 3788 8263 3789 8267 3791 8272
      3798 8286
TIME...MOT...LOC 1957Z 227DEG 7KT 3840 8270 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:16 PM EDT, 30 minutes earlier.

Area forecast discussion, May 20, 3:16 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...

Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.

Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.

Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...

The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...

VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening.  MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.

EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
     024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JS
Hazardous weather outlook, May 20, 3:27 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
327 PM EDT Sat May 20 2017

WVZ006>011-014>020-027>032-039-040-517>526-211930-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-OHZ066-067-075-076-083>087-211930-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will bring copious rainfall to the area on Sunday. The
area is under a marginal risk for excessive rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
327 PM EDT Sat May 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 2:06 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT SAT MAY 20 2017

WVZ523-524-201845-
Southeast Pocahontas-Northwest Pocahontas-
206 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POCAHONTAS
COUNTY...

At 205 PM EDT, a strong thunderstorm was located near Beartown State
Park, or 10 miles north of Renick, moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8023 3805 8027 3811 8036 3822 8036
      3835 8022 3814 8001
TIME...MOT...LOC 1805Z 230DEG 7KT 3813 8030

17
Special weather statement, May 20, 3:24 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT SAT MAY 20 2017

KYZ101>103-202015-
Boyd-Greenup-Carter-
324 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Grayson, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Durbin, Coalton, Denton,
Naples, Rush, Flatwoods, Russell, Bellefonte, Westwood, Lockwood,
Hopewell, Summit, Hitchins and Mavity.

This includes Interstate 64 in Kentucky between mile markers 169 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8269 3851 8267 3836 8259 3836 8260
      3835 8260 3833 8257 3832 8257 3830 8258
      3828 8258 3823 8291 3837 8301
TIME...MOT...LOC 1924Z 246DEG 10KT 3832 8289

17
Special weather statement, May 20, 3:40 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
340 PM EDT SAT MAY 20 2017

KYZ105-202015-
Lawrence-
340 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...

At 339 PM EDT, a strong thunderstorm was located near Charley, or 7
miles southeast of Blaine, moving northeast at 5 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yatesville Lake State Park, Ulysses, Charley and Gallup.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8268 3795 8251 3796 8253 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3789 8267 3791 8272 3797 8283 3798 8287
TIME...MOT...LOC 1939Z 228DEG 6KT 3795 8275

17

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:17 PM EDTSpecial Weather StatementRLXCarter28 min
May 20, 2:56 PM EDTFlash Flood WatchRLXLawrence31 hr
May 20, 3:24 PM EDTSpecial Weather StatementRLXBoyd51 min
May 20, 3:32 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup28 min
May 20, 3:40 PM EDTSpecial Weather StatementRLXLawrence35 min
May 20, 4:00 PM EDTSpecial Weather StatementRLXBoyd30 min
May 20, 4:20 PM EDTFlash Flood WarningRLXBoyd, Carter, Greenup3 hr
May 20, 4:32 PM EDTSpecial Weather StatementRLXBoyd43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.